Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 155, NWS Grand Forks, ND

August 25, 2004Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 25, 2004, 9:03 PM CDT for Traill County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 9:03 PM CDT (02:03 UTC)
Expired
Aug 25, 2004, 9:45 PM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 18 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.1 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1559 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 260203 CCA
SVRFGF
NDC097-260245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
854 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 945 PM CDT.

* AT 848 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF CLIFFORD...OR ABOUT 37 MILES
  NORTHEAST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  CLIFFORD AT 855 PM...
  BLANCHARD AT 905 PM...
  PORTLAND AT 910 PM AND
  MAYVILLE AT 915 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4726 9744 4725 9726 4744 9696 4760 9746

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:25 PM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, Aug 25, 2:25 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
225 PM CDT WED AUG 25 2004

.DISCUSSION...
SHORTWAVE AND ASSOCIATED LOW SLOWLY LIFTING TOWARDS REGION THIS
AFTERNOON...AS CONVECTION HAS DEVELOPED ON LEADING EDGE OF
INSTABILITY/MOISTURE GRADIENT. SOME CLEARING IS MOVING INTO
SOUTHEAST ND...WITH THUNDERSTORMS DEVELOPING QUICKLY IN EASTERN SD
NEAR WARM FRONT/DRYLINE INTERSECTION. MODELS IN PRETTY GOOD
AGREEMENT OVERALL AND LIKE ETA INSTABILITY FIELDS SO WILL FOLLOW.

FOR TONIGHT...ACTIVE CONVECTIVE EPISODE POSSIBLE AS STRONG SHORTWAVE
IN CONJUNCTION WITH SFC BOUNDARY...COOL POOL ALOFT AND UPPER
DIVERGENCE COMBINE FOR THUNDERSTORM DEVELOPMENT. MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING WIND...WITH ISOLATED TORNADOES MAINLY IN
SOUTHERN AREAS NORTH OF SURGING WARM FRONT...WHERE LOW LEVEL FLOW
WILL BE BACKED YIELDING HIGH 0-3KM HELICITY/CAPE VALUES. UPPER LOW
TAKES ON A NEGATIVE TILT AS SYSTEM SLOWLY MOVES NORTH AND EAST
OVERNIGHT...SO HEAVY RAIN ALSO POSSIBLE. WILL MENTION SEVERE WORDING
AND HEAVY RAIN IN ALL ZONES WITH LIKELY OR EVEN CATEGORICAL POPS.

ON THURSDAY...UPPER LOW BECOMES STACKED OVER NORTHERN AREAS WITH
CAPES STILL LINGERING MOST OF DAY. WITH OUTFLOW BOUNDARIES FROM
EARLIER CONVECTION AND MAIN COLD FRONT STILL TO THE NORTHWEST...WILL
CONTINUE THUNDER MENTION IN ALL AREAS.

BY THURSDAY NIGHT...LOW DRIFTS EAST INTO ONTARIO AS STRONG 40KT
WINDS PUSH IN AT 850MB BEHIND SYSTEM. THEREFORE EXPECT A WINDY NIGHT
WITH SHOWERS IN DEFORMATION ZONE FOR MUCH OF AREA. ATMOSPHERE WILL
BEGIN TO DRY OUT ON FRIDAY...EXCEPT IN FAR NORTHEAST WHERE A LOW POP
FOR SHOWERS WILL BE MAINTAINED INTO EARLY AFTERNOON ON FRIDAY. TEMPS
WILL FALL WELL BELOW NORMAL FOR HIGHS ON FRIDAY...WITH A WINDY DAY
IN STORE.

FOR SATURDAY...HIGH PRESSURE BUILDS IN AND EXPECT A DRY AND COOL
DAY. TEMPS WILL WARM SOME FROM FRIDAY BUT STILL FALL SHORT OF
AVERAGE TEMPS FOR THIS TIME OF YEAR.

.LONG TERM...SUN THROUGH WED...MODELS ARE IN PRETTY GOOD AGREEMENT
FOR THE EXTENDED FORECAST...WITH ZONAL FLOW PREDOMINATING AT 500MB.
A SHORTWAVE MOVES THROUGH THE 500MB FLOW IN CONJUNCTION WITH A
SURFACE FRONTAL PASSAGE ON SUN AFTERNOON. THEREFORE...ADDED A CHANCE
FOR THUNDERSTORMS IN THE N HALF OF THE AREA. OTHERWISE...LEFT THE
REMAINDER OF THE FORECAST DRY. WILL WAIT TO ADD PRECIPITATION TO THU
(DAY 7) AT THIS TIME...AS WEATHER SYSTEMS ARE GENERALLY A LITTLE
SLOWER ARRIVING. AS FAR AS TEMPS...REMAIN NEAR TO SLIGHTLY BELOW
NORMAL FOR ALL OF THE EXTENDED FORECAST.

&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

KELLENBENZ/NG
Hazardous weather outlook, Aug 25, 9:45 AM CDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
945 AM CDT WED AUG 25 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251700-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
945 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE REGION. THE MAIN THREAT FROM THE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE IN
SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
EVENING. THE GREATEST RISK FOR SEVERE WEATHER SHOULD BE FROM 2 PM
UNTIL MIDNIGHT. IN ADDITION...LOCALIZED HEAVY RAIN IS POSSIBLE THIS
AFTERNOON AND TONIGHT FROM THUNDERSTORMS.

A TROUGH OF LOW PRESSURE MOVING EAST INTO AN UNSTABLE AIRMASS IN
PLACE OVER THE AREA WILL HELP TO INDUCE THUNDERSTORM DEVELOPMENT
ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LINGERING THUNDERSTORM THREAT WILL CONTINUE INTO THURSDAY AND
THURSDAY EVENING. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE.
THE THUNDERSTORMS SHOULD TRANSITION MORE INTO RAIN SHOWERS LATE
THURSDAY NIGHT AS THE TROUGH OF LOW PRESSURE BEGINS TO LIFT
NORTHEAST OUT OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

BERG/KELLENBENZ

In the hours before

Local storm report, Aug 25, 7:11 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
711 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             GWINNER                 46.22N 97.66W
08/25/2004  0.75 INCH        SARGENT            ND   PUBLIC

&&

HOPKINS
Local storm report, Aug 25, 7:50 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
750 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 SW MILNOR             46.23N 97.50W
08/25/2004  0.88 INCH        SARGENT            ND   PUBLIC

&&

HOPKINS
Local storm report, Aug 25, 8:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
845 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             5 SE TOWER CITY         46.87N 97.60W
08/25/2004  0.75 INCH        CASS               ND   PUBLIC

&&

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:33 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent42 min
Aug 25, 8:09 PM CDTSevere Thunderstorm WarningFGFCass51 min
Aug 25, 8:38 PM CDTSevere Thunderstorm WarningFGFBarnes52 min
Aug 25, 8:54 PM CDTSevere Thunderstorm WarningFGFTraill51 min
Aug 25, 9:33 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs42 min
Aug 25, 10:55 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs50 min
Aug 25, 11:31 PM CDTSevere Thunderstorm WarningFGFGrand Forks44 min
Aug 26, 5:05 PM CDTSevere Thunderstorm WarningFGFSargent40 min
Aug 26, 5:45 PM CDTSevere Thunderstorm WarningFGFSargent45 min
Aug 26, 6:30 PM CDTSevere Thunderstorm WarningFGFSargent45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.